Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

April 27, 2021Jackson County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Apr 27, 2021, 8:26 PM CDT for Jackson County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 8:26 PM CDT (01:26 UTC)
Expired
Apr 27, 2021, 9:30 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI

County Jackson County, WI

The radar

The La Crosse radar (KARX), 53 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS83 KARX 280126
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
826 PM CDT Tue Apr 27 2021

WIZ034-042-280230-
Jackson-Monroe-
826 PM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JACKSON AND NORTHERN
MONROE COUNTIES...

At 825 PM CDT, a strong thunderstorm was located 9 miles northeast of
North Bend, or 10 miles southwest of Black River Falls, moving east
at 45 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Black River Falls, Millston, Cataract, Franklin, Irving, Melrose,
Warrens, City Point, Shamrock, The Black River Correctional Center,
Pigeon Creek Campground, Potters Flowage, The North Flowage,
Vaudreuil, Perry Creek Recreation Area, I 94 Exit 135, Jellystone
Park Near Warrens, I 94 Exit 128, Four Corners and The Rezin Landing
Strip.

This includes INTERSTATE 94 between MILE MARKERs 114 and 138.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4406 9091 4407 9091 4407 9107 4426 9114
      4442 9044 4442 9032 4410 9031
TIME...MOT...LOC 0125Z 252DEG 41KT 4418 9097 

$$

JAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 27, 6:02 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 6:02 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
602 PM CDT Tue Apr 27 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM CDT Tue Apr 27 2021

At 145 PM, areas of showers and storms were located to the northwest
and northeast of the local area, with a lull overhead. An elevated
nearly stationary front was seen on satellite extending from roughly
Austin to Winona to Black River Falls, with partly cloudy skies to
the north and south of this feature. The surface warm front was
located farther south, stretching from roughly Fayette County to
Richland County. Temperatures were mainly in the 50s and 60s north
of this surface front, and 70s to near 80 south of it.

Into this afternoon, confidence in coverage and timing of
showers/storms is somewhat lower, but model guidance suggests that
as shortwave energy rides northeastward along the edge of the
approaching large trough this afternoon and evening, expect an
uptick in scattered showers/storms over our area. Elevated
instability near and south of the previously mentioned elevated
front, along with mid-level lapse rates of 6-8 C/km will continue to
support a threat for large hail in any stronger storms into this
evening, before instability finally sags off to the southeast late
tonight and thunder chances diminish.

Wednesday could see small shower chances, as the area remains in the
large scale trough and shortwave energy rotates through, though
coverage of showers is somewhat uncertain with many models trending
dry and a thin low-level moisture layer. QPF amounts look fairly
light for Wednesday regardless. Highs will be slightly below
average, mainly in the 50s to 60s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 226 PM CDT Tue Apr 27 2021

A messy split upper flow pattern will be present Wednesday night
into Thursday with a northern stream trough digging into the Upper
Mississippi Valley. This sharpening trough will be accompanied by a
fairly strong cold front, which will usher in a brief return to a
cooler, albeit near-normal, pattern through Friday. The front will
also bring a chance of showers as it crosses the area on Thursday,
though not all guidance is on that bandwagon. Will stick with 20 to
30 percent PoPs for now, highest east of the Mississippi River.
Looks like we may build a small amount of instability out ahead of
the front, so can't rule out an isolated thunderstorm or two. With a
strong push of cold advection immediately behind the front,
expecting gusty northwest winds to develop by afternoon along and
behind the front.

High pressure and a drier airmass build into the region Friday, but
warm advection return flow quickly develops by Friday night as the
ridging departs. That looks to bump highs solidly into the 70s by
Saturday. A passing shortwave may bring a glancing blow of light
rain to Taylor and Clark counties. Mid-level flow then becomes more
zonal and kind of messy heading into Saturday night and Sunday with
several embedded weak waves of energy progged to traverse the area
into early next week. This looks to bring potential for a few
loosely organized rounds of convection into Tuesday. Instability
looks to be rather meager through this timeframe, however. Highs
Sunday through Monday look to be on a gradual cooling trend through
the 70s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 603 PM CDT Tue Apr 27 2021

The favored window for showers/storms will be from 28.00Z to
28.06 as a shortwave trough moves through. Overall confidence in
thunder at any given location is low, so elected to trend to
SHRA, but will monitor for any convection that may impact the
terminals. Kept a similar trend to the previous TAF issuance
overnight with MVFR/IFR ceilings spreading across the terminals
and gradually rising ceilings through the day Wednesday. Winds
will remain northerly through the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...Kurz
AVIATION...JM
Hazardous weather outlook, Apr 27, 5:01 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
501 AM CDT Tue Apr 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
501 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms today and tonight. The main hazards
are lightning and isolated storms could produce large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Local storm report, Apr 27, 4:22 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             BYRON                   44.03N 92.64W
04/27/2021  E0.75 INCH       OLMSTED            MN   BROADCAST MEDIA

0420 PM     HAIL             KASSON                  44.03N 92.75W
04/27/2021  M0.25 INCH       DODGE              MN   BROADCAST MEDIA

&&
Local storm report, Apr 27, 4:32 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             MANTORVILLE             44.07N 92.76W
04/27/2021  E0.70 INCH       DODGE              MN   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL.

&&
Special weather statement, Apr 27, 4:38 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
438 PM CDT Tue Apr 27 2021

MNZ079-087-088-272230-
Wabasha-Olmsted-Winona-
438 PM CDT Tue Apr 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
CENTRAL OLMSTED AND WABASHA COUNTIES...

At 437 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mazeppa to near Eyota. Movement was east
at 45 mph.

Half inch hail has been reported with these storms.

Locations impacted include...
Rochester, Winona, Wabasha, Alma, Goodview, St. Charles, Plainview,
Eyota, Oronoco, Elgin, Buffalo City, Mazeppa, Dover, Stockton,
Rollingstone, Altura, Kellogg, Marion, Viola and West Newton.

This includes INTERSTATE 90 IN MINNESOTA between MILE MARKERs 217 and
231.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4419 9257 4420 9255 4437 9255 4437 9243
      4444 9243 4446 9240 4445 9224 4440 9206
      4436 9197 4433 9192 4429 9193 4427 9190
      4420 9187 4416 9180 4413 9173 4410 9171
      4406 9164 4389 9234 4419 9258
TIME...MOT...LOC 2137Z 249DEG 38KT 4425 9256 4403 9229

JAM
Special weather statement, Apr 27, 5:20 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Tue Apr 27 2021

WIZ032-033-272315-
Buffalo-Trempealeau-
520 PM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND CENTRAL
TREMPEALEAU COUNTIES...

At 519 PM CDT, a strong thunderstorm was located near Rollingstone,
or 12 miles northwest of Winona, moving east at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Winona, Arcadia, Whitehall, Alma, Buffalo, Blair, Independence,
Buffalo City, Fountain City, Dodge, Ettrick, Waumandee, Cochrane,
Pigeon Falls, Montana, Merrick State Park, Czechville, Lock And Dam 5
A, Beach Corners and Cream.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4430 9192 4453 9117 4418 9116 4409 9167
      4410 9171 4413 9173 4416 9180 4420 9187
      4427 9190 4429 9192
TIME...MOT...LOC 2219Z 251DEG 31KT 4415 9186

JAM
Special weather statement, Apr 27, 7:56 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
756 PM CDT Tue Apr 27 2021

MNZ088-WIZ033-041-280145-
Winona-Trempealeau-La Crosse-
756 PM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINONA...
NORTHWESTERN LA CROSSE AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 755 PM CDT, a strong thunderstorm was located 7 miles northeast of
Rushford, or 9 miles south of Winona, moving east at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Winona, Onalaska, Holmen, Trempealeau, Galesville, Dakota, Brice
Prairie, New Hartford, Wilson, Dresbach, Hart, Perrot State Park, I
90 Exit 257, Ridgeway, Midway, Council Bay, I 90 Exit 249, Pickwick,
I 90 Exit 266 and Witoka.

This includes INTERSTATE 90 IN MINNESOTA between MILE MARKERs 248 and
273.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4397 9181 4405 9161 4403 9159 4403 9156
      4404 9157 4408 9155 4415 9136 4391 9117
      4385 9172
TIME...MOT...LOC 0055Z 251DEG 28KT 4391 9169

JAM
Special weather statement, Apr 27, 8:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
826 PM CDT Tue Apr 27 2021

WIZ034-042-280230-
Jackson-Monroe-
826 PM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JACKSON AND NORTHERN
MONROE COUNTIES...

At 825 PM CDT, a strong thunderstorm was located 9 miles northeast of
North Bend, or 10 miles southwest of Black River Falls, moving east
at 45 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Black River Falls, Millston, Cataract, Franklin, Irving, Melrose,
Warrens, City Point, Shamrock, The Black River Correctional Center,
Pigeon Creek Campground, Potters Flowage, The North Flowage,
Vaudreuil, Perry Creek Recreation Area, I 94 Exit 135, Jellystone
Park Near Warrens, I 94 Exit 128, Four Corners and The Rezin Landing
Strip.

This includes INTERSTATE 94 between MILE MARKERs 114 and 138.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4406 9091 4407 9091 4407 9107 4426 9114
      4442 9044 4442 9032 4410 9031
TIME...MOT...LOC 0125Z 252DEG 41KT 4418 9097

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:33 PM CDTSpecial Weather StatementARXJuneau42 min
Apr 27, 7:56 PM CDTSpecial Weather StatementARXWinona49 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.